Format

Send to

Choose Destination
J Pharm Pract. 2017 Dec;30(6):672-675. doi: 10.1177/0897190016679760. Epub 2016 Nov 22.

A Case of Septic Shock Due to Serratia marcescens Pyelonephritis and Bacteremia in a Patient Receiving Empagliflozin.

Author information

1
1 Department of Pharmacy, Upstate University Hospital, Syracuse, NY, USA.
2
2 University at Buffalo School of Pharmacy and Pharmaceutical Sciences, Buffalo, NY, USA.
3
3 Department of Pharmacy, Upstate University Hospital, Syracuse, NY, USA.

Abstract

Sodium-glucose cotransporter 2 (SGLT2) inhibitors have been associated with serious urinary tract infections (UTIs) including pyelonephritis and urosepsis. The Food and Drug Administration (FDA) issued a label change to include this warning in December 2015 due to a small number of cases (n = 19) reported to the FDA Adverse Event Reporting System. Details of these cases are limited and none involved empagliflozin. To date, there has been no published literature comprehensively describing serious UTIs attributed to empagliflozin. We describe a case of septic shock due to Serratia marcescens pyelonephritis and bacteremia that required intensive care unit admission in a well-controlled, type 2 diabetic patient who had begun taking empagliflozin 2 months prior. The patient was treated successfully with intravenous antibiotics followed by oral ciprofloxacin. After discontinuation of empagliflozin and completion of antibiotic therapy, no subsequent UTIs were documented in the following 4 months.

KEYWORDS:

empagliflozin; pyelonephritis; sodium–glucose cotransporter 2 inhibitor; urinary tract infection

PMID:
27876693
DOI:
10.1177/0897190016679760
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center